Thunderstorm Wind, Thomas
- When
- August 25, 9:09 PM CST
- Where
- Thomas County, 5.33 mi N of Brewster
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.447, -101.371
A gust of 58 MPH was recorded north of Brewster as thunderstorms approached from the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A gust of 58 MPH was recorded north of Brewster as thunderstorms approached from the south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 4:00 PM CST, 5 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 400 PM MDT Sat Aug 25 2018 .SHORT TERM...(This evening through Tuesday) Issued at 315 PM MDT Sat Aug 25 2018 Forecast concerns will be chance of thunderstorms into Sunday, how hot does it get through Monday, Fire Weather on Monday, and how much does it cool off Tuesday. Satellite showing an amplified flow over the Pacific. This flow flattens out and is more progressive over the country. Subtropical moisture is streaming into the area from the southwest. For Tonight/Sunday...Very unorganized/weak forcing expected through the night. Currently earlier storms have weakened and moved north of the area. These storms appear to be result of right rear quadrant of jet. Expect that activity to move north as that right rear quadrant moves north and then stays to the north and west of the area through the night. Little to no height falls also do not occur through the night with the largest happening late in the night. Still despite the loss of the jet, the main shortwave and height falls are near/over northwest corner with also a subtle surface convergence boundary. Earlier models were not developing much precipitation in the northwest portion. However they now appear to be missing this with the 18Z Nam and the most recent run of the Hrrr catching the persistent linear storms near/over Yuma county. So raised pops in the northwest corner. A second area of development looks to be in the southern third of the area. This is where the best mid level moisture resides plus this is where the least cap and most instability resides. So will also have chance pops in this area as well. With precipitable water values near 1.5 inches, locally heavy rainfall will be possible and Cams would support that as well. In addition to the locally heavy rainfall, damaging winds will be the other main threat due to steep low level lapse rates/high Dcape values. For Sunday, right rear quadrant stays near the northwest portion of the area through the afternoon. Also it looks like shortwave ridging will be in place during the day. So will keep the day dry. Models have not been too bad on maxes recently and see no reason to deviate significantly from any blend. That means temperatures in the 90s once again. For Sunday night/Monday...Right rear quadrant of jet is near the northern portion of the area through the evening. This moves across the forecast area during the overnight hours. Next shortwave trough moves through during the evening. Right now the blend only gives me a slight chance in the evening. Can see this activity needing to be extended into the overnight hours. At this time, I can live with what is in there. Main change for this period was to make the high temperatures warmer. On Monday, look to have plenty of sun with downslope winds through mid levels. Also should have prefrontal warming. So warmed maxes above what the blend gave me. For the fire weather concern please refer to that section below. For Monday night/Tuesday...Front moves through during the night. However it looks dry due to deep dry air mass with 700 mb temperatures of +15 or higher. So we stay capped. Models are cooler on Tuesday from previous run. Blend does look reasonable at this time, and see no reason to change it. .LONG TERM...(Tuesday night through Saturday) Issued at 131 PM MDT Sat Aug 25 2018 After the cold front passes through Tuesday, a warm front moves through the Tri-State region Wednesday into Thursday raising temperatures back into the 90s through the end of the week. High pressure rebuilds over the southwest U.S. from the East coast by Thursday. A series of shortwaves will move through the Tri-State region Wednesday night through Saturday leading to precipitation chances, though chances remain low at this time. Temperatures cool off slightly Saturday as a trough extends south across the central Plains and moves eastward during the day. By Saturday night, a ridge begins shifting east over the southern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 400 PM MDT Sat Aug 25 2018 For KGLD and KMCK, vfr conditions expected through the period. Good agreement that a weather disturbance moves across the forecast area from the southwest from taf issuance through shortly after sunrise Sunday morning with drier air throughout the atmosphere moving in behind it. At this time shower and thunderstorm activity appears to miss both terminals, enough that it wont be mentioned in the terminal forecast. If either terminal were to get any thunder it would be in the KGLD area around 00z through perhaps 06z with gusty outflow winds the primary threat. Will monitor convective threat closely and its possible amendments will be needed. && .FIRE WEATHER... Issued at 315 PM MDT Sat Aug 25 2018 For Monday...For counties along the Colorado border, relative humidities will drop to near 15 percent. However, at this time winds look to stay below 25 mph. Will continue to watch this day closely. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...NEWMAN AVIATION...99 FIRE WEATHER...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 306 PM MDT Sat Aug 25 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 306 PM MDT Sat Aug 25 2018 /406 PM CDT Sat Aug 25 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms will be possible into the overnight hours. A few of these storms could become severe with damaging winds and locally heavy rainfall the main threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
732 PM MDT SAT AUG 25 2018
KSZ027-260145-
Wallace KS-
732 PM MDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE COUNTY UNTIL
745 PM MDT...
At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Weskan, or 9 miles west of Sharon Springs, moving
northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
LAT...LON 3890 10205 3893 10205 3907 10192 3896 10173
3882 10189
TIME...MOT...LOC 0132Z 220DEG 20KT 3894 10192
LundquistPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 ESE ABARR 39.85N 102.69W
08/25/2018 E0.50 INCH YUMA CO TRAINED SPOTTER
REPORT VIA A TRAINED SPOTTER OF DIME-SIZED
HAIL AND WINDS UP TO 50 MPH.
&&
JRPSpecial Weather Statement National Weather Service Goodland KS 811 PM MDT SAT AUG 25 2018 KSZ027-260230- Wallace KS- 811 PM MDT SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLACE COUNTY UNTIL 830 PM MDT... At 811 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Horace, or 13 miles northwest of Tribune, moving north at 35 mph. Wind gusts of 60 MPH may occur with this storm. This storm will remain over mainly rural areas of southern Wallace County. LAT...LON 3870 10195 3890 10192 3881 10159 3870 10169 TIME...MOT...LOC 0211Z 198DEG 29KT 3865 10185 Lundquist
Special Weather Statement National Weather Service Goodland KS 833 PM MDT SAT AUG 25 2018 COZ090-260300- Yuma County CO- 833 PM MDT SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 900 PM MDT... At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Wray, moving east at 15 mph. Nickel size hail and winds of 40 mph will be possible with this storm. Locations impacted include... Wray and Vernon. This includes Highway 385 between mile markers 230 and 242. LAT...LON 3990 10237 4003 10237 4007 10219 3987 10219 TIME...MOT...LOC 0233Z 265DEG 14KT 3997 10228 Lundquist
Special Weather Statement National Weather Service Goodland KS 846 PM MDT SAT AUG 25 2018 KSZ013-260300- Sherman KS- 846 PM MDT SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 900 PM MDT... At 846 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Goodland, moving north at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 18 and 28. LAT...LON 3921 10154 3925 10173 3939 10173 3937 10150 TIME...MOT...LOC 0246Z 194DEG 17KT 3929 10164 Lundquist
Special Weather Statement
National Weather Service Goodland KS
1002 PM CDT SAT AUG 25 2018
KSZ014-260315-
Thomas KS-
1002 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS COUNTY UNTIL
1015 PM CDT...
At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Brewster to 9 miles
northwest of Monument. Movement was northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Levant and Mingo.
This includes Interstate 70 in Kansas between mile markers 40 and 50,
and between mile markers 62 and 63.
LAT...LON 3925 10139 3926 10139 3944 10128 3928 10092
3914 10111
TIME...MOT...LOC 0302Z 211DEG 27KT 3927 10131 3919 10113
LundquistThe Goodland radar (KGLD), 30 km away, was scanning. The volume nearest the first event began at 03:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779095.